Colorado, 2015

Tornado and Flash Flooding in Colorado, May 8 to 9, 2015

May 8 to 9, 2015 · NWS PUB · 11 events in 4 counties and zones

Severe storms brought some flooding, damaging winds, hail up to the size of golf balls, and a brief tornado in Otero County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms brought some flooding, damaging winds, hail up to the size of golf balls, and a brief tornado in Otero County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 10:39 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 8, 10:39 AM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1139 AM MDT FRI MAY 8 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM MDT FRI MAY 8 2015

...SEVERE STORMS POSSIBLE FOR THE SE PLAINS...ESPECIALLY THE FAR SE
PLAINS...

CURRENTLY...

WATER VAPOR IMAGERY CLEARLY SHOWS OUR UPCOMING WX SYSTEM THAT IS
HEADING TOWARDS US. WOUND UP CLOSED LOW OVER C CALIF WILL CONTINUE
TO MOVE EAST TOWARDS THE REGION DURING THE NEXT 24H. THIS SYSTEM
WILL BRING SIGNIFICANT AND POTENTIALLY HIGH IMPACT WX TO OUR
REGION DURING THE NEXT 24H.

TODAY AND TONIGHT....

A BAND OF SHOWERS/ISOLD THUNDER IS LIKELY TO DEVELOP TOWARDS SUNRISE
ALONG THE I-25 CORRIDOR. SOME ENHANCED SHOWERS WILL OCCUR WITH THIS
SYSTEM WHICH WILL ONLY AUGMENT THE SATURATED GROUNDS ACROSS THE
PIKES PEAK REGION.

OVERALL...SKIES WILL REMAIN CLOUDY ACROSS MOST OF THE REGION THIS
MORNING. BY LATER THIS AFTERNOON...CONDITIONS WILL BECOME PRIME FOR
ROTATING CONVECTION ACROSS THE REGION...WITH THE BEST CHANCE OF
SIGNIFICANT SEVERE TO OCCUR ACROSS THE FAR SE COLO PLAINS...
ESPECIALLY THE BACA COUNTY/E LAS ANIMAS COUNTY REGION. THIS AREA
WILL LIKELY SEE THE BEST METEOROLOGICAL CONDITIONS WHICH WILL
FAVOR STRONGER LOW LEVEL MESOCYCLONE DEVELOPMENT (AND ASSOCIATED
TORNADOES) BY LATE THIS AFTERNOON/EVENING. ELSEWHERE ACROSS THE
PLAINS WILL SEE A THREAT OF ROTATING CONVECTION...WITH LARGE HAIL
BEING THE MAIN CONCERN...ALTHOUGH I CANNOT RULE OUT A TORNADO IF
WE CAN GET SOME SUFFICIENT INSTABILITY OVER THE REST OF THE
PLAINS. OVERALL...THE MORE SUN THAT WE SEE TODAY WILL INCREASE THE
ODDS OF SIGNIFICANT SEVERE OVER THE PLAINS. THE BEST CHANCE FOR
SUFFICIENT INSOLATION WILL BE OVER THE FAR SE PLAINS. HI RES
GUIDANCE SHOWS CONVECTIVE CORES BREAKING OUT ACROSS THIS REGION
DURING THE 23-00Z TIME FRAME LATER TODAY. THE SPC SIGNIF TORNADO
PARAMETER VALUES ARE IN THE 2-6 CATEGORY ALONG THE CO/NM-OK BORDER
AT 00Z INCREASING TO 5-10 DURING THE 03Z TIME FRAME. THESE VALUES
ARE VERY HIGH AND INDICATE A SIGNIFICANT POTENTIAL FOR TORNADO
ACTIVITY. SPC HAD THIS AREA IN THE ENHANCED SEVER CATEGORY WITH A
5% TORNADO PROBABILITY ON THEIR 06Z OUTLOOK.

IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS WITH THESE STORMS
COULD PRODUCE FLASH FLOODING OVER THE PLAINS LATE THIS AFTERNOON AND
EVENING. IF HEAVY PRECIP SHOULD DEVELOP OVER THE PIKES PEAK
REGION...THEN FLASH FLOODING WILL BECOME AN ISSUE AS THE GROUND
ACROSS THIS REGION IS SATURATED OVER TELLER AND EL PASO COUNTY.
HOWEVER...WITH LESS INSTABILITY EXPECTED OVER THIS REGION...THE
CHANCE OF HEAVIER RATE IS ON THE LOWER END ATTM.

THOSE WHO LIVE OR WILL TRAVEL ON THE SOUTHEAST PLAINS OF COLORADO
TODAY SHOULD BE ALERT FOR THE POSSIBILITY OF SIGNIFICANT SEVERE
WEATHER LATER TODAY AND THIS EVENING.

THE MOUNTAINS WILL SEE RAIN AND HIGH ELEVATION SNOW TODAY AND THIS
EVENING. LOCALLY HEAVY PRECIP WILL BE POSSIBLE ESPECIALLY THIS
AFTERNOON AND EVENING AS VERY FAVORABLE UPWARD VV MOVES OVER THE
CONTDVD AREA. SEVERAL INCHES OF SNOW WILL BE POSSIBLE.

OVERALL...LATE THIS EVENING AND OVERNIGHT I BELIEVE WE WILL SEE A
DECREASING CHANCE OF PRECIP AS A DRY SLOT MOVES INTO THE AREA.

PLEASE REMAIN WEATHER-AWARE TODAY. \/HODANISH

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 405 AM MDT FRI MAY 8 2015

UNSETTLED WEATHER TO CONTINUE.  SAT MORNING THE UPR LOW WL BE
CENTERED OVR THE FOUR CORNERS REGION...AND THRU THE DAY IS EXPECTED
TO MOVE EAST-NORTHEAST ACRS SRN CO...REACHING THE SOUTHEAST PLAINS
BY SAT EVENING. SAT NIGHT THE LOW MOVES EITHER NORTHEAST INTO NWRN
KS ACCORDING TO THE NAM...OR NORTH-NORTHEASTWARD TO THE FAR NERN
CORNER OF CO AS THE GFS AND ECMWF SHOW.

WIDESPREAD STRATUS IS EXPECTED OVR MOST OF THE SERN PLAINS EARLY SAT
MORNING WITH THE POTENTIAL FOR SOME LIGHT PCPN ASSOCIATED WITH THE
MOIST LOW LEVELS.  THE NAM SHOWS THE BEST CHANCES FOR LIGHT PCPN
BEING OVR THE FAR SERN PLAINS...WITH LITTLE CHANCE FOR PCPN ACRS THE
REST OF THE FORECAST AREA THRU MIDMORNING.  BY LATE MORNING...MOST
OF THE LOW CLOUDS OVR THE ERN PLAINS SHOULD DISSIPATE.  LITTLE
CHANCE FOR PCPN OVR MOST OF THE SERN PLAINS AND I-25 CORRIDOR DURING
THE LATE MORNING HOURS...BUT PCPN BEGINS TO RAMP UP OVR THE MTNS BY
NOON.  IN THE AFTERNOON A DRY SLOT IS EXPECTED TO AFFECT THE FAR
SERN PLAINS...WITH STRONG SOUTHERLY WINDS. THERE CONTINUES TO BE
SOME UNCERTAINTY AS TO EXACTLY WHERE THE DRYLINE WL SET UP.  THE GFS
HAS LATE AFTERNOON SFC DEW POINTS OVR THE FAR SERN PLAINS IN THE
20S...WHILE THE NAM HAS 20S OVR BACA AND PROWERS COUNTIES AND A
SHARP GRADIENT OVR KIOWA COUNTY WITH DEW POINTS IN THE 40S TO LOWER
50S. THE NAM SOLUTION RESULTS IN CAPE VALUES OF AROUND 2000 J/KG
WITH 0-6 KM SHEAR VALUES OF AROUND 60 KTS. THE GFS KEEPS THE
POTENTIAL FOR SEVERE OUT OF THE FORECAST AREA. AT THIS TIME...SPC
HAS LOCATIONS MAINLY FROM I-25 EASTWARD IN THE MARGINAL RISK FOR
SEVERE AREA...AND LOCATIONS ALONG THE ERN CO BORDER IN A SLIGHT RISK
FOR SEVERE. WL HAVE TO WAIT AND SEE HOW THINGS DEVELOP.  THE
MOUNTAINS...HIGH VALLEYS AND I-25 CORRIDOR SHOULD SEE A FAIRLY GOOD
CHANCE FOR SHOWERS AND TSTM SAT AFTERNOON AS THE UPR LOW CENTER MOVES
OVR THE SERN CO PLAINS.

SAT NIGHT AS THE UPR LOW MOVES NORTHEASTWARD...PCPN WL WRAP AROUND
THE BACK SIDE OF THE LOW.  THE GFS AND ECMWF TAKE THE UPR LOW A
LITTLE FARTHER NORTH THAN THE NAM AND THUS IT SHOW MOST OF THE PCPN
WRAPPING AROUND INTO TELLER AND EL PASO COUNTIES...WHILE THE NAM
DRAGS THE PCPN EVEN FARTHER SOUTH ALONG THE I-25 CORRIDOR AND THEN
ACRS THE SERN PLAINS.  TEMPS AT H7 FALL TO BELOW 0C ACRS THE
FORECAST AREA SAT NIGHT WHICH OF COURSE WL DROP SNOW LEVELS.  TELLER
COUNTY AND PIKES PEAK SHOULD SEE SNOW ACCUMULATIONS RANGING FROM A
FEW INCHES TO SEVERAL. THE CENTRAL CO  MTNS WL LIKELY ALSO SEE
SEVERAL INCHES...BEGINNING SAT AFTERNOON AND CONTINUE INTO
SUN...ALTHOUGH THE NAM DECREASES PCPN OVR THAT AREA LATE SAT NIGHT.
THE PALMER DVD WL BE COLD ENOUGH FOR SNOW AND WL PROBABLY SEE A
COUPLE OR A FEW INCHES BY SUN MORNING.

WITH THE UPR LOW LIFTING OUT OF THE AREA TO THE NORTHEAST...PCPN WL
DECREASE ON SUN...ALTHOUGH IN THE AFTERNOON GOOD CHANCES FOR PCPN WL
DEVELOP AGAIN OVR THE MTNS AREAS...BUT THE SOUTHEAST PLAINS ARE
LOOKING MOSTLY DRY.  HIGH TEMPS ON SUN WL BE WELL BELOW NORMAL BY
ABOUT 20 DEGREES.  SUN NIGHT/MON MORNING A SHORTWAVE TROF IS
FORECAST TO DROP SOUTH INTO THE AREA AND ENHANCE PCPN CHANCES OVR
MAINLY THE ERN MTNS AND PLAINS. SOME SNOW WL AGAIN BE POSSIBLE OVR
THE PALMER DVD AND EVEN OVR SRN EL PASO COUNTY AS TEMPS SHOULD BE A
LITTLE COLDER THAN SAT NIGHT/SUN MORNING...HOWEVER ANY ACCUMULATIONS
SHOULD BE LIGHT.

THAT SHORTWAVE IS FORECAST TO QUICKLY MOVE OUT OF THE AREA EARLY
MONDAY...WITH DRIER WEATHER EXPECTED.  TUE A NEW UPR LOW IS FORECAST
TO MOVE INTO THE PAC NW.  SOUTHERLY FLOW MAY DRAW MSTR  UP INTO THE
FORECAST AREA ON TUE...WITH MAINLY ISOLD TO SCT SHOWERS/TSTMS OVR
THE MTNS AND ADJACENT AREAS.  THERE ARE SOME MODEL DIFFERENCES FOR
WED...WITH THE GFS SHOWING A RIDGE OVR THE FORECAST AREA AND THE
ECMWF SHOWING AND UPR TROF OVR WY AND EXTENDING SOUTHWARD OVR CO.
HOWEVER THERE WL LIKELY BE SOME ISOLD TO SCT SHOWERS/TSTM OVR THE
AREA IN THE AFTERNOON AND EVENING HOURS. ON THU A NEW UPR TROF IS
FORECAST TO LIE ALONG THE WEST COAST. THE GFS IS SHOWING SOUTHERLY
FLOW AHEAD OF THIS TROF...MOVING MSTR INTO THE FORECAST AREA AND
INCREASING PCPN CHANCES...WHILE THE ECMWF IS A BIT DRIER.  FOR NOW
WL GO WITH SOME ISOLD POPS OVR MOST OF THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1102 AM MDT FRI MAY 8 2015

AT KCOS...LIFR CIGS AND VIS IN FOG HAVE DEVELOPED OVER THE
TERMINAL AND WILL INCLUDE A TEMPO GROUP FOR LIFR CONDITIONS UNTIL
20Z. AFTER 20Z..EXPECT SLOW IMPROVEMENT TO IFR...WITH PERHAPS SOME
BRIEF IMPROVEMENT TO MVFR FOR A FEW HOURS LATE THIS AFTERNOON.
OCCASIONAL -SHRA/-TSRA WILL PERSIST TODAY/TONIGHT WITH PERIODS OF
IFR VIS AS WELL. LOWER CLOUDS SHOULD FINALLY CLEAR BY LATE MORNING
SAT AS STRONGER SOUTH WINDS DEVELOP.

AT KPUB...EXPECT MVFR CONDITIONS EARLY THIS AFTERNOON TO IMPROVE
TO VFR AFTER 19Z AS SOME CLEARING WORKS IN FROM THE SOUTH. OCCASIONAL
-SHRA/-TSRA WILL PERSIST TODAY/TONIGHT WITH PERIODS OF MVFR/BRIEF
IFR UNDER HEAVIER CONVECTION. LOWER CLOUDS SHOULD FINALLY CLEAR
BY LATE MORNING SAT AS STRONGER SOUTH WINDS DEVELOP.

AT KALS...VFR CONDITIONS EXPECTED THE NEXT 24 HRS...WITH LOW
CHANCE OF A -SHRA/-TSRA LATE THIS AFTERNOON INTO THE EVENING. WITH
HEAVIEST PRECIP STAYING FARTHER EAST OVER THE MOUNTAINS...CIGS/VIS
WITH CONVECTION WILL STAY MAINLY VFR...THOUGH WINDS COULD BE
BRIEFLY GUSTY UNDER ANY STRONGER STORMS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR COZ058-060-061.

&&

SHORT TERM...HODANISH
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, May 8, 11:09 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1209 PM MDT FRI MAY 8 2015

COZ058>089-093>099-091815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1209 PM MDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE PLAINS
EAST OF INTERSTATE 25 THIS AFTERNOON AND EVENING...WITH THE BEST
CHANCE FOR SEVERE STORMS OVER EASTERN LAS ANIMAS AND BACACOUNTIES.
THE STORMS OVER THE FAR SOUTHEAST PLAINS WILL BE CAPABLE OF
PRODUCING A COUPLE OF TORNADOES...ALONG WITH HAIL UP TO GOLFBALL
IN SIZE AND WIND GUSTS TO 70 MPH.

STORMS FARTHER NORTH ON THE PLAINS WILL LIKELY BE SLIGHTLY
WEAKER...ALTHOUGH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS OF
60 MPH WILL STILL BE POSSIBLE...AND A TORNADO CANNOT BE RULED
OUT.

OVER THE MOUNTAINS AND REMAINDER OF THE AREA...SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT...WITH
LIGHTNING...HAIL UP TO A HALF INCH IN DIAMETER AND BRIEF HEAVY
RAIN THE MAIN THREATS. AT HIGH ELEVATIONS...ABOVE 11000 FEET...SNOW
WILL OCCUR WITH SEVERAL INCHES OF ACCUMULATION WILL BE POSSIBLE.

ANY HEAVY RAIN THAT FALLS OVER THE BURN SCARS OVER THE REGION WILL
BE CAPABLE OF PRODUCING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA ON
SATURDAY...WITH THE MAIN THREATS BEING LIGHTNING AND GUSTY WINDS.
SOME OF THE STRONGER STORMS WILL HAVE TH POTENTIAL TO PRODUCE
SMALL HAIL AND LOCALLY HEAVY RAIN. THERE WILL ALSO BE THE
POSSIBILITY OF A FEW SEVERE STORMS OVER THE SOUTHEAST PLAINS ON
SATURDAY...WITH THE BEST CHANCES PROBABLY EXTENDING FROM EL PASO
COUNTY TO KIOWA AND PROWERS COUNTIES. SEVERE STORM THREATS WILL
INCLUDE HAIL OF 1 TO 2 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS
OF 60 MPH...AND A TORNADO THREAT MAY ALSO DEVELOP.

SATURDAY AFTERNOON...SNOW ACCUMULATIONS ARE EXPECTED OVER THE
CENTRAL COLORADO MOUNTAINS AND OVER PIKES PEAK. WITH PRECIPITATION
CONTINUING SATURDAY NIGHT...AND TEMPERATURES ALOFT COOLING...SNOW
ACCUMULATIONS WILL CONTINUE OVER THESE AREAS AND SNOW LEVELS WILL
LOWER. SEVERAL INCHES OF ACCUMULATION CAN BE EXPECTED OVER PIKES
PEAK AND THE CENTRAL MOUNTAINS. TELLER COUNTY WILL ALSO SEE SOME
SNOW ACCUMULATION...WITH A COUPLE TO SEVERAL INCHES POSSIBLE.
NORTHERN EL PASO COUNTY COULD SEE 2 TO 4 INCHES OF ACCUMULATION
SATURDAY NIGHT.

SUNDAY NIGHT...A WEATHER DISTURBANCE MOVING OVER THE AREA COULD
BRING MORE SNOW TO THE MOUNTAIN AREAS AND SNOW LEVELS OVERNIGHT
COULD LOWER TO AROUND 5500 FEET...BUT THE DISTURBANCE IS FAIRLY
QUICK MOVING AND LITTLE ACCUMULATION IS EXPECTED AT LOWER
ELEVATIONS.

UNSETTLED CONDITIONS EACH DAY WILL MEAN THE CHANCE FOR
THUNDERSTORMS EACH DAY MONDAY THROUGH THURSDAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE AFTER 2 PM ACROSS THE EASTERN PLAINS.

10/88

In the hours before

Special weather statement, May 8, 7:55 AM MST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
855 AM MDT FRI MAY 8 2015

COZ085-086-081530-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
855 AM MDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT...

AT 854 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PINON...OR 18 MILES NORTH OF PUEBLO...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HANOVER AROUND 920 AM MDT.
  FOUNTAIN AROUND 930 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3845 10458 3853 10475 3881 10464 3868 10434
TIME...MOT...LOC 1454Z 207DEG 18KT 3854 10464

MOORE
Special weather statement, May 8, 8:29 AM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
929 AM MDT FRI MAY 8 2015

COZ084-085-081600-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
929 AM MDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 1000
AM MDT...

AT 928 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCHRIEVER AFB...OR 18 MILES SOUTHEAST OF
COLORADO SPRINGS...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SCHRIEVER AFB AROUND 940 AM MDT.
  ELLICOTT AROUND 1000 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3860 10447 3869 10463 3900 10447 3885 10418
TIME...MOT...LOC 1528Z 214DEG 20KT 3871 10452

MOORE
Local storm report, May 8, 8:51 AM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
951 AM MDT FRI MAY 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     RAIN             3 ENE MANITOU SPRINGS   38.88N 104.86W
05/08/2015                   EL PASO            CO   TRAINED SPOTTER

            0.75 INCES OF RAIN HAS FALLEN SINCE 100 AM.

&&

MN
Special weather statement, May 8, 9:12 AM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 AM MDT FRI MAY 8 2015

COZ084-085-081645-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
1012 AM MDT FRI MAY 8 2015

...SPECIAL WEATHER STATEMENT...

AT 1011 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF ELLICOTT...OR 25 MILES EAST OF
COLORADO SPRINGS...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CALHAN AROUND 1035 AM MDT.
  RAMAH AROUND 1045 AM MDT.

LAT...LON 3907 10405 3906 10405 3885 10432 3895 10449
      3913 10438 3913 10415
TIME...MOT...LOC 1611Z 214DEG 20KT 3894 10437

MOORE
Special weather statement, May 8, 12:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
110 PM MDT FRI MAY 8 2015

COZ083-085-086-081945-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
110 PM MDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO...SOUTH
CENTRAL EL PASO AND EASTERN FREMONT COUNTIES UNTIL 145 PM MDT...

AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF PUEBLO WEST...OR 14 MILES WEST OF
PUEBLO...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN PUEBLO...PUEBLO WEST...PINON...PUEBLO RESERVOIR...MIDWAY AND
PENROSE.

LAT...LON 3822 10487 3836 10501 3858 10475 3837 10451
TIME...MOT...LOC 1909Z 230DEG 13KT 3834 10487

PGW
Special weather statement, May 8, 1:18 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT FRI MAY 8 2015

COZ081-084-085-082045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
218 PM MDT FRI MAY 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EL PASO COUNTY UNTIL 245
PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STRATMOOR...OR NEAR COLORADO SPRINGS...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...FOUNTAIN...PETERSON AFB...STRATMOOR...FORT
CARSON...SECURITY-WIDEFIELD...SECURITY AND CIMARRON HILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3865 10476 3878 10493 3901 10474 3883 10449
TIME...MOT...LOC 2017Z 221DEG 11KT 3878 10478

EP

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pueblo

When
May 8, 1:30 PM MST to 1:35 PM MST
Where
Pueblo County, 8.91 mi NNW of Cedarwood
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
38.050, -104.680

Hail, El Paso

When
May 8, 1:33 PM MST to 1:38 PM MST
Where
El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -104.730

Hail, Pueblo

When
May 8, 2:24 PM MST to 2:30 PM MST
Where
Pueblo County, 7.62 mi S of Vineland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.140, -104.460

Hail, Pueblo

When
May 8, 2:47 PM MST to 2:52 PM MST
Where
Pueblo County, 7.62 mi S of Vineland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -104.460

Tornado, Otero

When
May 8, 5:12 PM MST to 5:14 PM MST
Where
Otero County, 6.15 mi SSW of La Junta to 5.79 mi S of La Junta
Rating
EF0
Path length
0.82 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.895, -103.575

A short-lived tornado occurred over open country and caused no damage.

Hail, Otero

When
May 8, 5:15 PM MST to 5:35 PM MST
Where
Otero County, La Junta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -103.540

Hail, Otero

When
May 8, 5:24 PM MST to 5:29 PM MST
Where
Otero County, 0.88 mi SE of (Lhx)la Junta Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.040, -103.510

Flash Flood, Otero

When
May 8, 6:14 PM MST to 7:30 PM MST
Where
Otero County, La Junta to 0.59 mi W of La Junta
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.980, -103.540

Thunderstorm Wind, Teller

When
May 8, 10:11 PM MST to 10:12 PM MST
Where
Teller County, 1.42 mi NNW of Cripple Creek
Measured
87 kt (100 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
38.770, -105.188

A severe storm produced damaging microbursts just north of Cripple Creek. Scores of pine and aspen trees were leveled, and there was minor damage to a house and surrounding outbuildings and outdoor furniture. The damage path was around 3/4 of a mile long and at a maximum 750 yards wide.

Hail, El Paso

When
May 9, 3:38 AM MST to 3:43 AM MST
Where
El Paso County, 2.07 mi S of (Aff)usaf Acdmy Colo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.870

Flash Flood, El Paso

When
May 9, 4:31 AM MST to 5:00 AM MST
Where
El Paso County, Colorado Spgs to 2.65 mi SSW of Colorado Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.830, -104.820

Six to 8 inches of water on I-25 and Woodmen Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567734, 567735, 567736, 567737, 568047, 567738, 567740, 567732, 573369, 567742, 567733.